Michigan, 2005

Damaging Winds in Michigan, June 11, 2005

June 11, 2005 · NWS APX · 2 events in 2 counties and zones

A line of thunderstorms moved across northern Lower Michigan during the afternoon. Isolated pockets of wind damage occurred with this line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms moved across northern Lower Michigan during the afternoon. Isolated pockets of wind damage occurred with this line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 11, 12:45 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 11, 12:45 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
145 PM EDT SAT JUN 11 2005

.UPDATE...VERY QUICK UPDATE SENT TO INCREASE AFTERNOON POPS IN THE
EASTERN ZONES TO NUMEROUS...FOR OBVIOUS REASONS. REASONABLY
WELL-ORGANIZED NATURE OF ACTIVITY ARGUES FOR ISOLATED HAIL AND WIND
DAMAGE THREAT.

&&

.PREV DISCUSSION ISSUED 1052 AM SAT JUN 11...

ILL-DEFINED STATIONARY BOUNDARY EXTENDS FROM LITTLE TRAVERSE BAY TO
BETWEEN OSC AND APN. REMNANTS OF OVERNIGHT CONVECTION MOVING NE INTO
EASTERN UPPER MI...BUT NOT MUCH LEFT EXCEPT MAYBE A SPRINKLE OR TWO.
PATCHY DEBRIS-TYPE MID CLOUD AFFECTING PARTS OF EASTERN UPPER/NE
LOWER MI...ALONG WITH SOME MARINE STRATUS/FOG. CU FIELD IS JUST
STARTING TO DEVELOP OUT THE WINDOW...AND SURFACE OBS IN THE SOUTH
ARE ALREADY NEARING 80/70. PRECIP CHANCES ARE THE MAIN CONCERN FOR
THIS AFTERNOON/EVENING.

SYNOPTIC SETUP IS IN MANY WAYS SIMILAR TO YESTERDAY...BUT WITH
ENOUGH DIFFERENCES TO THROW A MONKEY WRENCH IN THE WORKS. THE LOW
LEVEL WINDS ARE A LITTLE STRONGER (950MB WIND 15KT...850MB WIND
20-25KT). THE WINDS ARE LIGHTEST ON THE HURON...SO WE MIGHT SEE SOME
LAKE BREEZES POP OVER THERE...BUT IT/S MARGINAL WHETHER WE/LL HAVE
THOSE BOUNDARIES AROUND. MODELS INDICATE A SUBTLE SHORTWAVE RIDGE
MOVING OVERHEAD THE AFTERNOON/EVENING...WITH WEAK 700-600MB Q-VECTOR
DIVERGENCE AND 300MB CONVERGENCE. THUS INDICATIONS THAT CONVECTION
WILL HAVE TO FIGHT IT/S WAY THRU WEAK MID/UPPER LEVEL SUBSIDENCE/
DRYING. ON THE OTHER HAND...WITH SO MANY PLACES GETTING WET
YESTERDAY...SOIL MOISTURE IS CLEARLY HIGHER THAN IT WAS.

MOST LIKELY CONVECTION INITIATION POINT IS THE MEREDITH/W BRANCH/
CURTISVILLE RIDGE LINE BY MID AFTERNOON. RESULTING OUTFLOW
BOUNDARIES WILL ALLOW CONVECTION TO GRADUALLY EXPAND FROM THERE.
GAVE SOME THOUGHT TO BUMPING LATE AFTERNOON AND ESPECIALLY EVENING
POPS TO LIKELY IN THE SE ZONES...BUT WITH SOME OF THE NEGATIVE
FACTORS NOTED ABOVE WILL WAIT TO SEE HOW THINGS EVOLVE THIS
AFTERNOON.

AN 83/70 PARCEL (CONSERVATIVE) GIVES SBCAPES AROUND 2K J/KG. A BIT
MORE WIND THAN YESTERDAY...STORMS SHOULD MOVE TO THE NE AT ABOUT
20KT. THIS ISN/T ENOUGH TO MAKE SVR WINDS A BIG THREAT (ESPECIALLY
GIVEN LACK OF DRY AIR ALOFT)...MAIN CONCERNS WILL REMAIN MARGINAL
HAIL (TEMPERED BY WET BULB ZERO HEIGHTS AROUND 13K FEET) AND LOCALLY
HEAVY RAIN. HYDRO HEADLINES REMAIN UP FOR ARENAC COUNTY...AGAIN WILL
MONITOR AFTERNOON CONVECTIVE TRENDS TO DECIDE WHETHER ANY SORT OF
EXTENSION WILL BE NEEDED.

WILL TWEAK SKY COVER/POP/WX/TEMP GRIDS JUST A SMIDGE...BUT NO MAJOR
CHANGES ARE PLANNED.

JZ

SMALL COMPLEX OF THUNDERSTORMS BETWEEN CAD AND TVC WERE BEGINNING TO
DIMINISH. OTHERWISE THE THUNDERSTORMS ACROSS THE REST OF THE
FORECAST AREA HAVE FINISHED FOR THE NIGHT. THE 500 MB RIDGE IS
CURRENTLY TO THE EAST OF THE FORECAST AREA AND HAS PLACED US IN THE
RING OF FIRE FOR THE DAY AGAIN. THE SFC LOW IS TO THE WEST
ALLOWING FOR RETURN FLOW TO CONTINUE TO PUMP WARM MOIST AIR INTO THE
FORECAST AREA TODAY, SO THE MAIN CONCERN WILL BE THE THUNDERSTORM
CHANCES.

TODAY...OVERNIGHT CONVECTION WILL NO DOUBT LEAVE BOUNDARIES AROUND
THE FORECAST AREA. THIS COUPLED WITH WEAK 500 MB VORT LOBES
TRAVERSING THE REGION WILL GIVE THE IMPETUS FOR SCATTERED SHOWERS
AND THUNDERSTORMS, ESPECIALLY IN THE AFTERNOON AS THE TEMPERATURES
REACH INTO THE MID TO UPPER 80S WITH A FEW SPOTS NOT SURPRISINGLY
REACHING 90F. THE MODELS ARE GENERALLY CONSISTENT WITH EACH OTHER AS
FAR AS THE MAJOR SYSTEMS ARE CONCERNED. MLCAPE ON THE GFS THIS
AFTERNOON (1600 J/KG) WOULD SUGGEST THAT THIS CAN GET GOING AGAIN
AND THAT THE HEAVY RAIN THAT WAS EXPERIENCED IN THE LATE AFTERNOON
AND EARLY EVENING WOULD COME AGAIN, ESPECIALLY WITH PWATS AROUND
1.75 INCHES AND WET BULB ZEROS AROUND 13000 FEET. SO WITH THE
FLOODING THAT WAS REPORTED IN ARENAC COUNTY WITH THE 5+ OF RAIN
WILL PUT THEM IN A FLOOD WATCH AS A PREVENTATIVE MEASURE FOR ANY
HEAVY RAINING TSRA THAT MOVES INTO THE REGION FOR THE DAY.

TONIGHT...BOTH MODELS CLAIM THAT THERE WILL BE LITTLE IN THE
EVENING, BUT THINK THE OPPOSITE AS AFTERNOON CONVECTION WILL LAST
INTO THE EVENING AND DIMINISH BY MIDNIGHT. THE ONLY EXCEPTION WILL
BE FROM THE WEAK SFC TROUGH THAT IS EXPECTED TO MOVE INTO E UPPER
OVERNIGHT THAT IS ASSOCIATED WITH THE SFC LOW/TROUGH (DEPENDING ON
WHICH MODEL IS RIGHT) THAT MOVES INTO NORTHERN MINNESOTA. SO WILL
KEEP THE ELEVATED POPS IN E UPPER OVERNIGHT.

SUNDAY...LOOKS TO BE MUCH OF THE SAME AS THE SFC LOW THAT THE MODELS
HAVE PROGGED TO GO BY TODAY MOVES INTO HUDSON BAY AND THE LEAVES THE
RETURN FLOW IN TACT. THE ONLY DIFFERENCE IS THAT THE REMNANTS OF
ARLENE WOULD BE MOVING INTO THE OHIO VALLEY AND CUTTING OFF THE FLOW
OUT OF THE GULF OF MEXICO. MODELS SEEM TO WANT TO MIX DOWN THE DRIER
AIR IN THE 700-500MB LAYER (ABOUT 50% OR LESS). THIS SEEMS
REASONABLE. THE GFS SOLUTION SEEMS A LIKE IT IS PRINTOUT HAPPY WITH
SOMETHING THAT IS WEST OF THE REGION, WHICH DOESNT SEEM RIGHT WITH
THE DYING TROPICAL SYSTEM IN THE OHIO VALLEY.

SUNDAY NIGHT/MONDAY...IF YOU USE THE ARGUMENT OF COMPENSATING
SUBSIDENCE THEN THERE WILL BE NOTHING IN THE FORECAST AREA FOR THE
EVENING, THEN AS THE TROPICAL REMNANTS MOVE EAST THE NAM SPINS UP
SOMETHING THE OVERNIGHT IN THE MID MISSISSIPPI VALLEY AND TRIES BY
THE OVERNIGHT TO BRING IN SOMETHING. BY 18Z THE GFS FOLLOWS SUIT, SO
THAT SHOWERS AND THUNDERSTORMS ALONG WHAT LOOKS TO BE A WARM FRONT
WILL BE IN THE REGION.

LONGER RANGE...TAKING A QUICK LOOK AT THE GFS THINGS LOOK GOOD FOR
THE EXTENDED PERIOD OF MONDAY NIGHT TO FRIDAY. WILL LEAVE THAT
PRETTY MUCH AS IS.

LUTZ

&&

.APX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH...ARENAC
COUNTY...TODAY.

&&
Hazardous weather outlook, Jun 11, 10:35 AM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1135 AM EDT SAT JUN 11 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-121000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1135 AM EDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THESE
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN...WITH FLOODING
POSSIBLE IN PLACES THAT ALSO SAW HEAVY RAIN YESTERDAY. ISOLATED
STORMS MAY ALSO PRODUCE HAIL UP TO AN INCH IN DIAMETER...MAINLY
BETWEEN 2 PM AND 10 PM. SEE ONGOING WATCHES...WARNINGS OR ADVISORIES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY... ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS MAY
OCCUR.

MONDAY...THUNDERSTORMS WILL BE A LITTLE MORE ORGANIZED. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

LUTZ/JZ

The radar

The NCL Michigan radar (KAPX), 24 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antrim

When
June 11, 12:48 PM EST
Where
Antrim County, 1 mi NW of Alba
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
44.983, -85.000

A female hiker was struck by a falling tree in the Landslide Creek area. Her injuries were not serious.

Thunderstorm Wind, Otsego

When
June 11, 1:10 PM EST
Where
Otsego County, Arbutus Beach
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
NEWSPAPER
Coordinates
44.917, -84.667

A tree was downed onto a house. A shore station (a small garage-like structure that sits on a dock) on Otsego Lake was ripped off a dock and tossed into the lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460141, 5460142.